Learn something new every day More Info... by email
An antibiotic allergy is a histamine reaction to one type of antibiotic. The most commonly reported is allergy to penicillin or other drugs like amoxicillin. It is possible to be allergic to other antibiotics, and a few people are allergic to several of them. This is a serious topic, since allergies may cause life-threatening reactions like anaphylactic shock, but it also must be stated that not all reactions are this severe and some are not theoretically allergic responses.
When allergy occurs, the body reacts to a substance with a dramatic inflammatory response that can create a variety of symptoms. Some people who take an antibiotic will develop a rash, which may be either considered the first sign of allergy or a normal response to the drug. Other folks have a graver response that can include development of hives/urticaria, vomiting or diarrhea, swelling of the lips and tongue, and difficulty breathing. In the most severe cases, breathing may stop and organ failure could commence.
Usually, people wouldn’t know they have an antibiotic allergy the first time they take a medication. It tends to take at least one exposure to the agent to establish an allergic response. In other words, people can’t be allergic to something they’ve never tried. It’s also not that common to be allergic to more than one antibiotic and the subject of cross allergy, where people allergic to one type of antibiotic are allergic to another they’ve never had, is highly debated.
The question of antibiotic allergy tends to occur when people are prescribed a medicine for a second or subsequent time; allergies can occur years and many uses after first exposure. Sudden allergy can occur, making histamine reaction unpredictable. Doctors also question people who report antibiotic allergy, and they’ll want to know what symptoms were present with the allergy.
Not all people know these symptoms, as the allergic reaction could have appeared years before. The reason doctors create these questions is because there are best antibiotics suggested for treating certain conditions, and they’d like to use these when patients have specific illnesses. There’s also tendency for patients and patient’s parents to inaccurately report sensitivities as allergies.
Sensitivities to a drug are certainly not the same as antibiotic allergies. Development of a rash or stomach upset using a drug doesn’t necessarily preclude its use in the future, if prescribing were very important. To make this distinction, patients should report any side effects of drugs to doctors, so patient and doctor can decide if the drug shouldn’t be used again. Sometimes sensitivity symptoms like severe nausea are so uncomfortable that use of the drug in the future isn’t worth it
When people have true antibiotic allergy it’s important they inform any medical workers. When patients don’t know if they have allergies or only think they might, they should still tell medical personnel. Doctors may want to confirm or rule out allergy with a skin scratch test before they’ll use certain medications. Understanding common allergy response to antibiotics and maintaining a good health history with doctors and medical records may be useful in preventing accidental allergic reactions, too.
One of our editors will review your suggestion and make changes if warranted. Note that depending on the number of suggestions we receive, this can take anywhere from a few hours to a few days. Thank you for helping to improve wiseGEEK!